Tornadoes · United States · Texas · 2007
EF0 tornado, Haslet, Texas, April 17, 2007
This EF0 tornado ran 1.1 miles across Tarrant County on April 17, 2007, touching down at 6:30 PM CDT and reaching 30 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 17, 2007
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Lifted
- 6:33 PM CDT (23:33 UTC)
- On the ground
- 3 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Tarrant County
- Touchdown point
- 32.970, -97.335
- Lift-off point
- 32.970, -97.316
- Record number
- 0704171730-01
What the Weather Service recorded
A strong upper level trough and jet streak moved over North Texas during the afternoon and evening hours. As a result...there were several reports of large hail amd damaging winds.
Picture of a tornado which touched down near Haslet provided by a spotter. A carport and some lawn furniture were thrown and twisted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 17, 6:09 PM CDT, 21 minutes earlier.
Area forecast discussion, Apr 17, 6:09 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE NATIONAL WEATHER SERVICE FORT WORTH TX 609 PM CDT TUE APR 17 2007 .630 PM PUBLIC DISCUSSION... WE WILL ISSUE UPDATED FORECASTS IN A FEW MINUTES. WE HAVE RAISED RAIN CHANCES (POPS) CONSIDERABLY FOR THE ENTIRE AREA FOR THIS EVENING. .AVIATION... CHALLENGING START TO THE 00Z TAF CYCLE. LINE OF THUNDERSTORMS CONTINUES TO PROGRESS EASTWARD TOWARD ALL TAF SITES AT APPROX 35 MPH. ALL SITES CAN EXPECT TSRA...IFR VSBY...AND VARIABLE WIND GUSTS TO 40 MPH AS THIS LINE PASSES THROUGH THE TERMINALS. RAIN ON THE BACK SIDE OF THE LINE SHOULD PERSIST FOR ANOTHER HOUR OR SO AFTER THE INITIAL WAVE. BKN VFR CONDITIONS ARE EXPECTED AFTER 02Z AS WINDS TURN WESTERLY. BY 10Z...WE EXPECT NORTHERLY WINDS TO GUST AS THE PRESSURE GRADIENT TIGHTENS. FORECAST SOUNDINGS SUGGEST LOWER LEVELS MAY RESATURATE AS MOISTURE WRAPS AROUND THE LOW. THEREFORE...WILL CARRY MVFR CIGS AT METROPLEX SITES AFTER 10Z. ACT SHOULD BE FARTHER REMOVED FROM WRAP AROUND MOISTURE...SO WILL KEEP THEM VFR. BY LATE MORNING...NORTHERLY WINDS WILL PERSIST ACROSS THE REGION WITH BKN VFR CONDITIONS. THANKS AGAIN TO FORT WORTH CWSU FOR COLLAB. SCHULTZ && .DISCUSSION.../ISSUED 317 PM CDT TUE APR 17 2007/ UPPER LEVEL LOW OVER WEST TEXAS WILL MOVE EAST ACROSS NORTH TEXAS DURING THE EVENING HOURS. SUBSTANTIAL CLOUD COVER/FOG/DRIZZLE HAS LIMITED INSTABILITY OVER THE CENTRAL AND EASTERN CWA TODAY...BUT PARTIAL CLEARING WILL REACH THE WESTERN ZONES BEFORE SUNSET. THIS IS WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE AND IT IS WHERE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. MAIN THREAT WILL BE LARGE HAIL WITH 500 MB TEMPS FALLING BELOW -20C AND FREEZING LEVELS NEAR 10000 FT. MUCAPE PROGS SHOW ENOUGH INSTABILITY AVAILABLE FOR ELEVATED HAIL STORMS TO THE EAST OF THE CURRENT WATCH THROUGH THE EARLY EVENING HOURS...HOWEVER WEAKER UPDRAFT STRENGTH WILL LIKELY LIMIT HAIL SIZES TO MARGINALLY SEVERE IN THIS AREA. THIS TYPE OF SETUP CAN BE NOTORIOUS FOR PRODUCING STORMS WITH TREMENDOUS QUANTITIES OF SMALL HAIL WHICH COULD COMPLETELY COVER THE GROUND WHERE THE STRONGEST STORMS TRACK. WILL NOT MENTION ANY SEVERE THREAT OVER THE NORTHEAST 1/3RD OF THE CWA WHERE INSTABILITY BECOMES TOO WEAK FOR ANYTHING MORE THAN PEA SIZE HAIL. AS THE UPPER LOW MOVES ACROSS THE BEST CHANCES OF RAIN TONIGHT WILL BE ACROSS THE NORTHERN ZONES WHERE OVERRUNNING WILL BE ENHANCED BEHIND A WEAK SOUTHWARD MOVING FRONT. THE UPPER LOW WILL QUICKLY PUSH EAST AND RAIN CHANCES WILL RAPIDLY DIMINISH FROM WEST TO EAST DURING THE EVENING AND OVERNIGHT HOURS. RATHER PLEASANT AND SEASONABLE WEATHER IS EXPECTED WEDNESDAY AND THURSDAY AS A WEAK HIGH PRESSURE RIDGE SETTLES INTO THE REGION. RETURN FLOW WILL BEGIN AGAIN BY THURSDAY AFTERNOON AS THE NEXT TROUGH ENTERS THE PLAINS. IT APPEARS THAT THIS SYSTEM WILL BE TOO FAR NORTH FOR ANY DECENT CHANCE OF RAIN FOR THE AREA OVER THE WEEKEND...BUT THE PROLONGED SOUTHERLY FLOW MEANS THAT TEMPERATURES WILL INCH UP TO ABOVE NORMAL ALONG WITH THE HUMIDITY. GENERALLY THE MEX MOS APPEARS REASONABLE...BUT DID BUMP TEMPS UP A COUPLE DEGREES. THE CHANCE OF RAIN WILL RETURN BY EARLY NEXT WEEK...WITH THE GFS/ECMWF INDICATING A POWERFUL UPPER LOW MUCH LIKE THE LAST TWO AFFECTING THE AREA MONDAY NIGHT AND INTO TUESDAY. WILL KEEP POPS LOW AT THIS TIME UNTIL WE GET MORE MODEL CONSISTENCY. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 54 72 54 80 59 / 70 0 0 0 0 WACO, TX 53 75 53 81 58 / 30 0 0 0 0 PARIS, TX 54 70 53 77 56 / 90 10 0 0 0 DENTON, TX 53 72 49 80 57 / 80 0 0 0 0 MCKINNEY, TX 54 71 49 79 57 / 80 0 0 0 0 DALLAS, TX 54 72 54 80 61 / 70 0 0 0 0 TERRELL, TX 54 71 53 79 58 / 70 0 0 0 0 CORSICANA, TX 56 72 55 80 58 / 50 0 0 0 0 TEMPLE, TX 53 76 52 82 58 / 20 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 17, 3:20 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 320 PM CDT TUE APR 17 2007 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL- NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS- LIMESTONE-LEON-MILAM-ROBERTSON- 320 PM CDT TUE APR 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF NORTH TEXAS THIS EVENING AND TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE CROSSES THE AREA. SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. A FEW OF THE STORMS MAY ALSO PRODUCE DAMAGING WINDS...PRIMARILY IN THE LATE AFTERNOON AND EARLY EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER IS ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF NORTH TEXAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS NORTH TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGHOUT NORTH TEXAS TONIGHT. DUNN
In the hours before
Special weather statement, Apr 17, 3:51 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 351 PM CDT TUE APR 17 2007 TXZ100-172115- YOUNG TX- 351 PM CDT TUE APR 17 2007 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN YOUNG COUNTY AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 16 MILES EAST OF THROCKMORTON...MOVING EAST AT 25 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM. HALF INCH DIAMETER HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING FOR NORTH CENTRAL TEXAS. LAT...LON 3320 9895 3296 9895 3296 9843 3318 9842 DUNN
Special weather statement, Apr 17, 4:49 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 449 PM CDT TUE APR 17 2007 TXZ142-172215- MILLS TX- 449 PM CDT TUE APR 17 2007 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN MILLS COUNTY AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BROWNWOOD...MOVING EAST AT 35 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE BUFFALO AND MULLIN. SMALL HAIL IS LIKELY WITH THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING FOR NORTH CENTRAL TEXAS. LAT...LON 3166 9916 3143 9915 3144 9835 3172 9848 DUNN
Special weather statement, Apr 17, 5:18 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CDT TUE APR 17 2007
TXZ116-130-141-172315-
PALO PINTO TX-ERATH TX-COMANCHE TX-
518 PM CDT TUE APR 17 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN COMANCHE COUNTY
ERATH COUNTY
PALO PINTO COUNTY
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR POSSUM KINGDOM STATE
PARK TO NEAR COMANCHE. THESE STORMS ARE MOVING TO THE EAST AT 35 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE COMANCHE...DE LEON...
DUBLIN...GORDON...GRAFORD...GUSTINE...MINERAL WELLS AND STEPHENVILLE.
PEA-SIZED HAIL AND GUSTY WINDS ARE LIKELY AS THESE STORMS MOVE
THROUGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3221 9866 3230 9847 3250 9847 3251 9857
3273 9857 3300 9839 3299 9807 3248 9806
3211 9788 3194 9818 3190 9821 3186 9818
3177 9835 3178 9867
DUNNSpecial weather statement, Apr 17, 5:54 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
554 PM CDT TUE APR 17 2007
TXZ117-180000-
PARKER TX-
554 PM CDT TUE APR 17 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
PARKER COUNTY
AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN PALO PINTO
COUNTY. THESE STORMS WILL MOVE THROUGH PARKER COUNTY DURING THE
NEXT HOUR. THIS LINE OF STORMS IS MOVING EAST AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALEDO...ANNETTA...BRIAR...
RENO...SPRINGTOWN...WEATHERFORD...WILLOW PARK AND MINERAL WELLS
STATE PARK.
SMALL HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS LINE
OF STORMS.
IF THESE STORMS INTENSIFY...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3299 9755 3266 9755 3265 9756 3256 9756
3255 9805 3299 9806
DUNNSpecial weather statement, Apr 17, 5:59 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 559 PM CDT TUE APR 17 2007 TXZ144-180000- BOSQUE TX- 559 PM CDT TUE APR 17 2007 ...SIGNIFICANT WEATHER ADVISORY FOR... BOSQUE COUNTY AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS APPROACHING WESTERN BOSQUE COUNTY. THESE STORMS ARE MOVING EAST AT 45 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE IREDELL...MERIDIAN AND MERIDIAN STATE PARK. SMALL HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS LINE OF STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING FOR NORTH CENTRAL TEXAS. LAT...LON 3204 9798 3174 9778 3188 9736 3220 9759 DUNN
Local storm report, Apr 17, 6:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
607 PM CDT TUE APR 17 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG STEPHENVILLE 32.22N 98.22W
04/17/2007 ERATH TX AMATEUR RADIO
ROOF OFF HOUSE AND TREE ON CAR IN STEPEHNVILLEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.5 hours before the tornado, 16 km from the path. April 17, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -101662 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.8 K/km
Fort Worth, TX (KFWD), 00:00Z
0.5 hours after it, 16 km from the path. April 18, 2007.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 333 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Fort Worth - Alliance (AFW), 1 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:36 UTC | 62.6 | 57.2 | 180° 12 kt | 16 | 1007.8 | |
| 21:53 UTC | 62 | 57 | 190° 9 kt | 1007.8 | ||
| 22:53 UTC | 62 | 57 | 190° 7 kt | 1007.8 | HZ | |
| 23:46 UTC | 60.8 | 55.4 | 280° 12 kt | 31 | 1008.1 | +RA |
| 23:53 UTC | 58 | 53 | 330° 15 kt | 31 | 1008.1 | +TSRA |
| 23:57 UTC | 57.2 | 51.8 | 320° 11 kt | 24 | 1008.5 | +TSRA |
| 00:08 UTC | 57.2 | 51.8 | 270° 7 kt | 19 | 1008.8 | +TSRA |
| 00:28 UTC | 57.2 | 53.6 | 250° 7 kt | 1009.1 | TSRA BR | |
| 00:47 UTC | 57.2 | 53.6 | 240° 7 kt | 1009.1 | -RA | |
| 00:53 UTC | 57 | 53 | 230° 7 kt | 1008.8 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 44 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:30 UTC | TORNADO | Haslet | Tarrant, TX | BRIEF TORNADO DEVELOPED NEAR HASLET. DAMAGE TO CARPORT AND OUTDOOR FURNITURE. PUBLIC HAS PICTURE OF TORNADO AND THERE WERE 2 SEPERATE REPORTS FROM TRAINED SPOTTERS OF A FUNNEL NEAR THAT AREA. |
| 23:50 UTC | HAIL 1.5 | Joshua | Johnson, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 17, 2007
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 17 | 1:25 PM CDT | EF0 | Lubbock, TX | 2.5 | 70 | |||
| April 17 | 1:40 PM CDT | EF0 | Lubbock, TX | 1.3 | 50 | |||
| April 17 | 1:57 PM CDT | EF1 | Hale, TX | 2.0 | 100 | $35,000 | ||
| April 17 | 2:00 PM CDT | EF0 | Lubbock, TX | 0.8 | 40 | $75,000 | ||
| April 17 | 2:00 PM CDT | EF0 | Parmer, TX | 2.8 | 50 | |||
| April 17 | 2:03 PM CDT | EF0 | Lubbock, TX | 0.3 | 50 | |||
| April 17 | 3:37 PM PDT | EF0 | Klamath, OR | 1.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.